Alert archive / New York / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 28, NWS New York, NY
NWS New York, NY issued this severe thunderstorm warning at Jul 13, 2023, 8:58 PM EDT for Orange County, New York. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 13, 2023, 8:58 PM EDT (00:58 UTC)
- Expired
- Jul 13, 2023, 9:45 PM EDT
- In force
- 47 min
- Issued by
- NWS New York, NY
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Orange County, NY
The radar
The Albany radar (KENX), 133 km from the middle of the area, began a volume at 01:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Brookhaven, NY (KOKX), launched 00:00Z, 1.0 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1347 J/kg
- Mixed-layer CIN
- -64 J/kg
- Mixed-layer LCL
- 910 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 202 m²/s²
- 0-3 km storm-relative helicity
- 222 m²/s²
- Significant tornado parameter
- 1.0
- Supercell composite
- 11.4
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 13, 7:38 PM EDT, 1 hour 20 minutes earlier.
Area forecast discussion, Jul 13, 7:38 PM EDT, 1 hour 20 minutes before
Area Forecast Discussion National Weather Service New York NY 738 PM EDT Thu Jul 13 2023 .SYNOPSIS... A pre-frontal trough and associated cold front approach from the north and west this evening. The front then settles over the area tonight. The front is then expected to remain nearby into Friday night. Unsettled weather is expected much of the time from Saturday through Tuesday as a series of frontal boundaries move across the area. High pressure returns for Wednesday. Another frontal system may affect the region Thursday. && .NEAR TERM /UNTIL 6 AM FRIDAY MORNING/... Thunderstorms and showers continue to approach to the north and northwest with the approaching cold front and associated pre- frontal trough. Thunderstorms remain strong to severe at 23Z north of the area, and were pulsing. However, as the storms continue to track south and east storms will be encountering a less favorable environment with the loss of daytime heating low level lapse rates decreasing. A strong storm will be possible across the northern tier and have maintained the mention of gusty winds, and moderate rainfall, through 01Z. There is not much large scale support tonight for convection. A weak impulse aloft could be enough to trigger isolated to scattered convection, especially with the surface boundary moving into the area overnight. The boundary may slow down or stall across the interior, which could remain as a focus into the early morning hours for lingering showers or a storm, especially across CT. The NAMnest is an outlier in the suite of 12z CAMS bringing the line all the way south across the coast overnight. Have followed the consensus of the rest of the guidance which keeps a PoPs below likely through night. Warm and humid conditions are expected tonight with lows around 70 inland to the lower and middle 70s elsewhere. && .SHORT TERM /6 AM FRIDAY MORNING THROUGH FRIDAY NIGHT/... The weak front will remain nearby on Friday. Uncertainty remains on the timing and placement of convection since the models indicate the front will be diffuse. The positioning of the front will be important in determining convective development on Friday. There is also a chance at some shortwave energy rounding the base of a larger upper trough to the west in the afternoon and evening. Some of the guidance has hinted that a weak low will move out of E PA in the morning and interact with the weak front over the area. This scenario would develop convection in the morning hours. The majority of the CAMs only hint at isolated to possibly scattered activity in the morning. Have sided with the CAMs with this forecast, but it is not out of the question that convection is a bit more widespread in the morning. Think the chance PoPs are good for now given the aforementioned uncertainty. Convection is then likely in the afternoon and evening. However, it is still a bit uncertain at just how widespread it will end up being. Think there should be activity that will grow in coverage in the afternoon from around the NYC metro on NW and then shift east across the area later in the afternoon and evening. However, if there is indeed more development earlier in the day, the environment may end up more stable with less in the latter portion of the afternoon and evening. Showers and thunderstorms may produce locally heavy rainfall and minor flooding of poor drainage areas. Localized flash flooding is also a threat. WPC has maintained the slight risk of excessive rainfall on Friday for much of the area. SPC has also maintained the marginal risk with an isolated threat of damaging wind gusts. Have held off on issuance of a flood watch for Friday based on the larger amount of uncertainty the usual for this time frame, especially with the timing and placement of any convection. Convection should diminish in coverage later Friday evening with weakening instability and loss of heating. Warm and muggy conditions will continue Friday night. && .LONG TERM /SATURDAY THROUGH THURSDAY/... A closed upper low over south central Canada will drift south through Sunday and then evolve into an open trough Sunday night. This trough then passes through the region Tuesday night into Wednesday. Shortwaves will be rotating into the eastern portion of the low as surface troughs/weak low pressures pass through the area. There is a lot of uncertainty with the timing of the shortwaves, and the development of the surface troughs/low pressures. Any of the showers and thunderstorms may produce briefly heavy rain, especially during Sunday as precipitable water values increase to 2 to 2.25 inches, and warm cloud processes dominate. And WPC continues to keep most of the CWA in a slight risk for excessive rainfall, with the potential for flash flooding. Monday the longwave upper trough will be moving through the area and showers and thunderstorms will be possible once again, and may be more diurnally driven. Closely followed the NBM for temperatures and probabilities through the extended period. Temperatures will be near seasonal normals through the period, with no records expected to be broken. && .AVIATION /00Z FRIDAY THROUGH TUESDAY/... A cold front approaches from the northwest this evening and settles south across the area tonight. The front then lifts north on Friday. Forecast is mainly VFR through the TAF period outside of any bouts of convection. BKN010 stratus at KISP is possible through about 01z. Confidence in the timing and location of showers and thunderstorms is too low through early tonight at this time to include with the exception of KSWF. A line of showers and thunderstorms associated with a cold front approaches from the northwest this evening and is likely to dissipate before reaching the coastal terminals. However, this will need to be closely monitored through this evening as changes are quite possible. The front then stalls across the area Friday morning. Guidance varies on how quickly the front returns back to the north on Friday. Forecast does lean toward this happening sooner than later. A moderate southerly flow with gusts up to 25 kt at the coastal terminals likely continues through about 01z this evening before lowering. Winds will then go light and variable for a time during the overnight as the front settles across the area. A return S/SW flow around 10 kt develops by Friday afternoon from south to north. Confidence remains low with convection on Friday. Went with a PROB30 for a window in the afternoon and thinking this is the best chance for any showers/thunderstorms. However, an isolated shower or thunderstorm could move through before or after this period. ...NY Metro (KEWR/KLGA/KJFK/KTEB) TAF Uncertainty... A brief shower or thunderstorm is possible late tonight. Low confidence of any shower or thunderstorm activity in and around the NYC metro terminals through Friday morning. Confidence in convection forecast remains low later on Friday. Tried to pick a window for the PROB30 in the TAF where showers/storms are most likely, but an isolated storm could move through before or after this period. OUTLOOK FOR 00Z SATURDAY THROUGH MONDAY... Friday night: Chance of MVFR or lower in showers/thunderstorms, mainly in the evening. Saturday: MVFR or lower possible in the morning, otherwise VFR with a chance of showers/thunderstorms in the afternoon and evening. Sunday-Tuesday: Chance of showers/thunderstorms with MVFR or lower. Detailed information, including hourly TAF wind component forecasts, can be found at: https:/www.weather.gov/zny/n90 && .MARINE... No changes to winds and seas at this time. A slightly stronger S-SE flow this evening may bring wind gusts close to 25 kt on the near shore ocean waters west of Fire Island Inlet. Otherwise, sub-SCA conditions are expected through early next week. However, an increasing southerly swell Sunday into Monday may allow for ocean seas to be near 5 feet at times Monday into Monday night. && .HYDROLOGY... Locally heavy rain is possible from any shower or thunderstorm through Friday night. The main concern is from minor poor drainage flooding and a low potential of small stream from reaching bankfull. The Weather Prediction Center has placed the area in a slight risk for flash flooding Friday into Friday night. Additional rounds of moderate to locally heavy rain will be possible Saturday and especially Sunday, with the threat of flash flooding, nuisance, and minor flooding of poor drainage areas possible. && .TIDES/COASTAL FLOODING... There is a moderate risk of rip current development at all the ocean beaches this afternoon through Saturday. Southerly winds with southerly swells around 2 ft will be in place across the ocean beaches during this time period. && .OKX WATCHES/WARNINGS/ADVISORIES... CT...None. NY...None. NJ...None. MARINE...None. && SYNOPSIS...DS/MET NEAR TERM...DS/MET SHORT TERM...DS LONG TERM...MET AVIATION...JT MARINE...DS/MET HYDROLOGY...DS/MET TIDES/COASTAL FLOODING...
Hazardous weather outlook, Jul 13, 5:22 PM EDT, 3 hours 36 minutes before
Hazardous Weather Outlook National Weather Service New York NY 522 PM EDT Thu Jul 13 2023 CTZ005>012-NJZ002-004-006-103>108-NYZ067>075-078>081-176>179-141000- Northern Fairfield-Northern New Haven-Northern Middlesex- Northern New London-Southern Fairfield-Southern New Haven- Southern Middlesex-Southern New London-Western Passaic- Eastern Passaic-Hudson-Western Bergen-Eastern Bergen-Western Essex- Eastern Essex-Western Union-Eastern Union-Orange-Putnam-Rockland- Northern Westchester-Southern Westchester-New York (Manhattan)-Bronx- Richmond (Staten Island)-Kings (Brooklyn)-Northwest Suffolk- Northeast Suffolk-Southwest Suffolk-Southeast Suffolk- Northern Queens-Northern Nassau-Southern Queens-Southern Nassau- 522 PM EDT Thu Jul 13 2023 This Hazardous Weather Outlook is for southern Connecticut, northeastern New Jersey and southeastern New York. .DAY ONE...Tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. There is a risk of localized flash flooding on Friday. The Weather Prediction Center has much of the area in a slight risk for excessive rainfall. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. && This Hazardous Weather Outlook provides a summary of potential widespread hazardous weather events that may reach NWS warning criteria. Most long fused NWS watches, warnings, and advisories in effect are highlighted. Please refer to the latest NWS forecasts for weather not meeting NWS warning criteria. ANZ331-332-335-338-340-345-350-353-355-141000- Long Island Sound East of New Haven CT/Port Jefferson NY to the Mouth of the Connecticut River- Long Island Sound East of the Mouth of the Connecticut River- Long Island Sound West of New Haven CT/Port Jefferson NY- New York Harbor-Peconic and Gardiners Bays- South Shore Bays from Jones Inlet through Shinnecock Bay- Moriches Inlet NY to Montauk Point NY out 20 nm- Fire Island Inlet NY to Moriches Inlet NY out 20 nm- Sandy Hook NJ to Fire Island Inlet NY out 20 nm- 522 PM EDT Thu Jul 13 2023 This Hazardous Weather Outlook is for the Atlantic coastal waters, New York Harbor, Long Island Sound, and the Long Island bays. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time that would meet NWS warning criteria. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. && This Hazardous Weather Outlook provides a summary of potential widespread hazardous weather events that may reach NWS warning criteria. Most long fused NWS watches, warnings, and advisories in effect are highlighted. Please refer to the latest NWS forecasts for weather not meeting NWS warning criteria.
In the hours before
Special weather statement, Jul 13, 8:09 PM EDT, 49 minutes before
Special Weather Statement
National Weather Service New York NY
809 PM EDT Thu Jul 13 2023
NYZ067-140100-
Orange NY-
809 PM EDT Thu Jul 13 2023
...A strong thunderstorm will impact portions of southwestern Orange
County through 900 PM EDT...
At 809 PM EDT, Doppler radar was tracking a strong thunderstorm over
Matamoras, moving east at 20 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Middletown, Port Jervis, Howells, Huguenot, Unionville,
Mechanicstown, Westtown, Slate Hill, Pine Island and New Hampton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4149 7438 4122 7437 4122 7441 4136 7469
4137 7469 4139 7471 4140 7474 4143 7474
4143 7476 4144 7476
TIME...MOT...LOC 0009Z 268DEG 16KT 4135 7473
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
DRThe office that day
Everything else NWS New York, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 13, 8:09 PM EDT | Special Weather Statement | OKX | Orange | 51 min |
| Jul 13, 8:14 PM EDT | Severe Thunderstorm Warning | OKX | Orange | 46 min |
| Jul 13, 8:28 PM EDT | Areal Flood Advisory | OKX | Orange | 92 min |
| Jul 13, 10:01 PM EDT | Severe Thunderstorm Warning | OKX | Orange | 44 min |
| Jul 13, 10:27 PM EDT | Areal Flood Advisory | OKX | Orange | 3 hr |
| Jul 13, 10:32 PM EDT | Severe Thunderstorm Warning | OKX | Orange | 43 min |
| Jul 13, 10:45 PM EDT | Special Weather Statement | OKX | Orange | 45 min |
| Jul 13, 11:10 PM EDT | Special Weather Statement | OKX | Orange | 50 min |
| Jul 13, 11:24 PM EDT | Severe Thunderstorm Warning | OKX | Orange | 24 min |
| Jul 13, 11:51 PM EDT | Areal Flood Advisory | OKX | Orange | 3 hr |
| Jul 13, 11:53 PM EDT | Special Weather Statement | OKX | Putnam, Rockland | 67 min |
| Jul 14, 12:20 AM EDT | Flash Flood Warning | OKX | Orange | 3 hr |
| Jul 14, 12:41 AM EDT | Areal Flood Advisory | OKX | Orange, Putnam, Westchester | 2 hr |
| Jul 14, 12:42 AM EDT | Severe Thunderstorm Warning | OKX | Putnam, Westchester | 22 min |
| Jul 14, 12:54 AM EDT | Special Weather Statement | OKX | Putnam | 51 min |
| Jul 14, 1:06 AM EDT | Flash Flood Warning | OKX | Orange, Putnam, Westchester | 4 hr |
| Jul 14, 1:35 AM EDT | Flash Flood Warning | OKX | Orange | 3 hr |
| Jul 14, 1:46 AM EDT | Special Weather Statement | OKX | Putnam | 44 min |
| Jul 14, 2:43 AM EDT | Areal Flood Advisory | OKX | Orange, Rockland, Westchester | 2 hr |
| Jul 14, 2:50 AM EDT | Areal Flood Advisory | OKX | Westchester | 2 hr |
| Jul 14, 3:16 AM EDT | Flood Watch | OKX | Orange, Putnam, Rockland, Westchester | 21 hr |
| Jul 14, 5:35 AM EDT | Special Marine Warning | OKX | 40 min | |
| Jul 14, 6:15 AM EDT | Special Marine Warning | OKX | 45 min | |
| Jul 14, 6:44 AM EDT | Special Weather Statement | OKX | Richmond | 46 min |
| Jul 14, 6:45 AM EDT | Special Marine Warning | OKX | 45 min | |
| Jul 14, 6:58 AM EDT | Severe Thunderstorm Warning | OKX | Kings, Richmond | 32 min |
| Jul 14, 7:00 AM EDT | Special Marine Warning | OKX | 45 min | |
| Jul 14, 7:15 AM EDT | Areal Flood Advisory | OKX | Bronx, Kings, New York, Queens, Richmond | 87 min |
| Jul 14, 7:31 AM EDT | Special Weather Statement | OKX | Bronx, New York, Orange, Richmond, Rockland | 44 min |
| Jul 14, 7:37 AM EDT | Special Marine Warning | OKX | 38 min | |
| Jul 14, 7:51 AM EDT | Areal Flood Advisory | OKX | Orange, Putnam, Rockland, Westchester | 91 min |
| Jul 14, 8:06 AM EDT | Special Marine Warning | OKX | 39 min | |
| Jul 14, 8:11 AM EDT | Flash Flood Warning | OKX | Orange, Putnam | 86 min |
| Jul 14, 8:17 AM EDT | Special Weather Statement | OKX | Orange, Putnam, Rockland, Westchester | 43 min |
| Jul 14, 8:49 AM EDT | Special Marine Warning | OKX | 41 min | |
| Jul 14, 8:51 AM EDT | Special Weather Statement | OKX | Putnam | 39 min |
| Jul 14, 8:58 AM EDT | Areal Flood Advisory | OKX | Putnam, Westchester | 69 min |
| Jul 14, 9:26 AM EDT | Special Weather Statement | OKX | Suffolk | 49 min |
| Jul 14, 6:36 PM EDT | Severe Thunderstorm Warning | OKX | Orange | 22 min |
| Jul 14, 7:01 PM EDT | Areal Flood Advisory | OKX | Orange | 2 hr |
| Jul 14, 7:04 PM EDT | Special Weather Statement | OKX | Orange | 41 min |
| Jul 14, 7:40 PM EDT | Special Weather Statement | OKX | Orange | 50 min |
| Jul 14, 7:55 PM EDT | Flash Flood Warning | OKX | Orange | 88 min |
| Jul 14, 12:28 AM EDT | Special Weather Statement | OKX | 47 min | |
| Jul 14, 1:15 AM EDT | Special Weather Statement | OKX | 45 min | |
| Jul 14, 1:43 AM EDT | Special Weather Statement | OKX | 47 min | |
| Jul 14, 3:01 AM EDT | Areal Flood Advisory | OKX | Lower Connecticut River Valley Planning Region, Naugatuck Valley Planning Region, Southeastern Connecticut Planning Region | 3 hr |
| Jul 14, 4:58 PM EDT | Special Weather Statement | OKX | Union | 32 min |
| Jul 14, 5:37 PM EDT | Areal Flood Advisory | OKX | Union | 113 min |
| Jul 14, 6:31 PM EDT | Special Weather Statement | OKX | Passaic | 44 min |
Nearby
Severe Thunderstorm Warnings in New York, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.